Algorithms for covering multiple submodular constraints and applications

Chandra Chekuri, Tanmay Inamdar, Kent Quanrud, Kasturi Varadarajan, Zhao Zhang

Research output: Contribution to journalArticlepeer-review


We consider the problem of covering multiple submodular constraints. Given a finite ground set N, a weight function w: N→ R+, r monotone submodular functions f1, f2, … , fr over N and requirements k1, k2, … , kr the goal is to find a minimum weight subset S⊆ N such that fi(S) ≥ ki for 1 ≤ i≤ r. We refer to this problem as Multi-Submod-Cover and it was recently considered by Har-Peled and Jones (Few cuts meet many point sets. CoRR. arxiv:abs1808.03260Har-Peled and Jones 2018) who were motivated by an application in geometry. Even with r= 1 Multi-Submod-Cover generalizes the well-known Submodular Set Cover problem (Submod-SC), and it can also be easily reduced to Submod-SC. A simple greedy algorithm gives an O(log (kr)) approximation where k= ∑ iki and this ratio cannot be improved in the general case. In this paper, motivated by several concrete applications, we consider two ways to improve upon the approximation given by the greedy algorithm. First, we give a bicriteria approximation algorithm for Multi-Submod-Cover that covers each constraint to within a factor of (1 - 1 / e- ε) while incurring an approximation of O(1ϵlogr) in the cost. Second, we consider the special case when each fi is a obtained from a truncated coverage function and obtain an algorithm that generalizes previous work on partial set cover (Partial-SC), covering integer programs (CIPs) and multiple vertex cover constraints Bera et al. (Theoret Comput Sci 555:2–8 Bera et al. 2014). Both these algorithms are based on mathematical programming relaxations that avoid the limitations of the greedy algorithm. We demonstrate the implications of our algorithms and related ideas to several applications ranging from geometric covering problems to clustering with outliers. Our work highlights the utility of the high-level model and the lens of submodularity in addressing this class of covering problems.

Original languageEnglish (US)
Pages (from-to)979-1010
Number of pages32
JournalJournal of Combinatorial Optimization
Issue number2
StatePublished - Sep 2022


  • Partial Set Cover
  • Set Cover
  • Submodular functions

ASJC Scopus subject areas

  • Computer Science Applications
  • Discrete Mathematics and Combinatorics
  • Control and Optimization
  • Computational Theory and Mathematics
  • Applied Mathematics


Dive into the research topics of 'Algorithms for covering multiple submodular constraints and applications'. Together they form a unique fingerprint.

Cite this